Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 6, 2021, 5:23 PM MDT for Natrona County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 5:23 PM MDT (23:23 UTC)
- Expired
- Aug 6, 2021, 6:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 130 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980
WUUS55 KRIW 062323
SVRRIW
WYC025-070000-
/O.NEW.KRIW.SV.W.0015.210806T2323Z-210807T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
523 PM MDT Fri Aug 6 2021
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Central Natrona County in central Wyoming...
* Until 600 PM MDT.
* At 523 PM MDT, a severe thunderstorm was located over Powder River,
or 34 miles west of Casper, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Natrona County, including the following locations...
Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4282 10694 4298 10716 4324 10685 4303 10655
TIME...MOT...LOC 2323Z 224DEG 29KT 4302 10697
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Vorst2 follow-up statements
453 WWUS55 KRIW 062340 SVSRIW Severe Weather Statement National Weather Service Riverton WY 540 PM MDT Fri Aug 6 2021 WYC025-070000- /O.CON.KRIW.SV.W.0015.000000T0000Z-210807T0000Z/ Natrona- 540 PM MDT Fri Aug 6 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL NATRONA COUNTY... At 540 PM MDT, a severe thunderstorm was located 9 miles northeast of Powder River, or 32 miles northwest of Casper, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Powder River, Goldeneye Reservoir and Natrona. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4294 10687 4305 10703 4321 10681 4305 10658 TIME...MOT...LOC 2340Z 224DEG 29KT 4312 10684 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Vorst
696
WWUS55 KRIW 062350
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
550 PM MDT Fri Aug 6 2021
WYC025-070000-
/O.EXP.KRIW.SV.W.0015.000000T0000Z-210807T0000Z/
Natrona-
550 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NATRONA COUNTY WILL
EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
LAT...LON 4294 10687 4305 10703 4321 10681 4305 10658
TIME...MOT...LOC 2350Z 224DEG 29KT 4317 10678
$$
VorstWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:59 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 6, 4:59 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Riverton WY 459 PM MDT Fri Aug 6 2021 .SHORT TERM...(This evening through Saturday night) Issued at 220 PM MDT Fri Aug 6 2021 Convection is ongoing as a robust shortwave moves east across the state today. We have already seen thunderstorms producing strong wind gusts and expect that to be the main concern into the evening. SPC now has a slight risk east of the Divide for wind where the most favorable shear and instability exists. Additional convection should develop across these areas soon. This activity will decrease by late evening, mostly ending by midnight with the loss of heating and forcing. Still seeing the possibility for showers to linger across the Bighorns and Johnson County through early morning. Elsewhere, the other concern today is still fire weather across southern areas through the Wind Corridor. With the mixing and strong pressure gradient, winds have been gusting above critical criteria. While relative humidity may bottom out around 15-18 percent, will have the Red Flag Warning continue through 8 PM for these locations. Ridging will build back in Saturday leading to a generally dry and sunny day. .LONG TERM...(Sunday through Friday) Issued at 220 PM MDT Fri Aug 6 2021 The start of the period on Sunday has a W-WSW flow over the area with an area of low pressure over the Pacific Northwest. The EC has this feature further to the north and a bit further west than the GFS. The EC has the eastward progression much more than it was showing yesterday. Both models have this moving across the northern tier of the CONUS and being in southern SK (EC) or near the ND/MB/SK border (GFS) by 12Z Tuesday. The main weather story over WY with this feature looks to be the wind with a tight pressure gradient on Monday, especially on the GFS. There is also jet support to the south of the low. In regards to precipitation, the bulk looks to stay to the north over MT. The most likely places to see any activity would be across the northern 1/3 to 1/2 of the forecast area and from Sunday afternoon through Monday night, otherwise expect it to be dry. Even where it does rain, QPF amounts look to be quite low so it is possible this may be almost a non-event precipitation-wise. The rest of the long-term looks to be quiet with no further precipitation. It may still be rather windy on Tuesday, but afterwards the low is expected to push further to the northeast and a ridge looks to become dominant again over the southwest bringing lighter winds to the state. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 459 PM MDT Fri Aug 6 2021 Expect mainly VFR conditions throughout the TAF period. Some brief MVFR/IFR conditions are possible until for the first couple of hours after issuance time in any heavier thunderstorm. Across the west, increasing amounts of smoke are also likely. Areas that receive some heavier showers may see a bit of fog. VCSH conditions may continue until around 13Z, otherwise improving conditions look to occur throughout the period. KCPR may have a brief shower move through between 13Z-15Z. Winds up to 50 knots are still possible with any storm early in the period. && .FIRE WEATHER... Issued AT 220 PM MDT Fri Aug 6 2021 Scattered showers and thunderstorms will continue this afternoon and evening, especially east of the Divide, as a strong shortwave moves east across the state. These will continue to produce strong, gusty outflow winds through the evening, decreasing after sunset. Also still have a Red Flag Warning in effect through 8 PM for southern areas through the Wind Corridor where strong west winds and low relative humidity have resulted in near to critical fire weather conditions. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280- 289. && SHORT TERM...Myers LONG TERM...Clayton AVIATION...Clayton FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 3:01 PM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 301 PM MDT Fri Aug 6 2021 WYZ001>020-022>030-072115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 301 PM MDT Fri Aug 6 2021 ...Severe Thunderstorm Watch in Effect Until 8 PM for Much of Central Wyoming... ...Red Flag Warning Continues for Portions of Southwest and Central Wyoming Until 8 PM... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Scattered afternoon and evening thunderstorms will produce outflow wind gusts of 40 to 50 mph, with any severe thunderstorms possibly creating 60 to 70 mph wind gusts. The best chance for damaging winds will be across Fremont, Hot Springs, Johnson, Natrona, and Washakie counties. Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine with low relative humidities to produce critical fire weather conditions from Sweetwater County to Natrona County through 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sunday and Monday...Elevated fire weather conditions possible due to hot, dry, and breezy conditions. A cold front Sunday night into Monday could lead to gusty northwest wind and increased fire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather
In the hours before
Local storm report, Aug 6, 4:19 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
419 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST RIVERTON 43.04N 108.42W
08/06/2021 E52 MPH FREMONT WY ASOS
RIVERTON, WY ASOS
&&
RESTELLSpecial weather statement, Aug 6, 4:21 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Fri Aug 6 2021
WYZ011-020-062245-
Southeast Johnson County-Natrona County Lower Elevations-
421 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northeastern Natrona
and southeastern Johnson Counties through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, or 31 miles southeast of Kaycee, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Southeast Johnson County and northeastern Natrona County Lower
Elevations Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central and north central Wyoming.
&&
LAT...LON 4349 10608 4333 10608 4329 10610 4334 10633
4371 10624 4366 10602 4350 10602
TIME...MOT...LOC 2220Z 198DEG 17KT 4339 10619
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstLocal storm report, Aug 6, 4:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE RIVERTON WY
433 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST RIVERTON 43.04N 108.42W
08/06/2021 M60 MPH FREMONT WY ASOS
RIVERTON, WY ASOS
&&
RESTELLSpecial weather statement, Aug 6, 4:41 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Riverton WY 441 PM MDT Fri Aug 6 2021 WYZ019-020-062315- Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- 441 PM MDT Fri Aug 6 2021 ...A strong thunderstorm will impact portions of west central Natrona County through 515 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near Ervay, or 34 miles northeast of Jeffrey City, moving northeast at 40 mph. HAZARD...Winds in excess of 40 mph and pea size hail. SOURCE...Radar indicated. IMPACT...Wind driven hail along with brief heavy rain. This storm will remain over mainly rural areas of north central Green Mountains and Rattlesnake Range and central Natrona County Lower Elevations Counties, including the following locations... Natrona. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for central Wyoming. && LAT...LON 4266 10731 4281 10743 4314 10686 4286 10662 TIME...MOT...LOC 2239Z 241DEG 44KT 4278 10727 MAX HAIL SIZE...0.25 IN MAX WIND GUST...40 MPH AR
Special weather statement, Aug 6, 4:44 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
444 PM MDT Fri Aug 6 2021
WYZ007-017-020-062315-
Owl Creek and Bridger Mountains-Wind River Basin-Natrona County Lower
Elevations-
444 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northwestern Natrona
and east central Fremont Counties through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Moneta, or 10 miles east of Shoshoni, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Moneta around 455 PM MDT.
Lysite around 500 PM MDT.
Other locations in the path of this storm include Lost Cabin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4310 10790 4311 10797 4314 10803 4319 10806
4327 10803 4342 10756 4318 10735
TIME...MOT...LOC 2244Z 245DEG 40KT 4322 10790
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MyersSpecial weather statement, Aug 6, 4:45 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
445 PM MDT Fri Aug 6 2021
WYZ012-013-062315-
Jackson Hole-Teton and Gros Ventre Mountains-
445 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Teton County
through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moran Junction, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buffalo Valley Ranch around 450 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4413 11051 4413 11031 4405 11006 4376 11051
4384 11074
TIME...MOT...LOC 2244Z 222DEG 35KT 4386 11057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:47 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | RIW | 20 min | |
| Aug 6, 8:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Aug 6, 9:29 AM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 10:01 AM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 6, 10:33 AM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 6, 10:59 AM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 6, 1:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Aug 6, 1:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 6, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 6, 2:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 6, 2:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Aug 6, 2:31 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Aug 6, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 6, 2:43 PM MDT | Special Weather Statement | RIW | 32 min | |
| Aug 6, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 6, 3:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 6, 3:40 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 35 min |
| Aug 6, 3:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Aug 6, 4:14 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Aug 6, 4:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 6, 4:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 6, 4:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Aug 6, 4:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 4:45 PM MDT | Special Weather Statement | RIW | Teton | 30 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 6, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.